Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 245, NWS North Platte, NE

September 19, 2017Boyd County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 19, 2017, 8:59 PM CDT for Boyd County, Keya Paha County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 8:59 PM CDT (01:59 UTC)
Expired
Sep 19, 2017, 9:21 PM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Boyd County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:02 PM CDTHAIL 1.756 Ne Burton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KLBF 200159
SVRLBF
NEC015-103-200245-
/O.NEW.KLBF.SV.W.0245.170920T0159Z-170920T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
859 PM CDT TUE SEP 19 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Keya Paha County in north central Nebraska...
  Northwestern Boyd County in north central Nebraska...

* Until 945 PM CDT

* At 859 PM CDT, a severe thunderstorm was located 14 miles east of
  Wewela, or 15 miles northeast of Springview, moving northeast at 40
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Naper, Nets Peak, Mills and Brocksburg. 

This includes Highway 12 between mile markers 61 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4290 9916 4286 9953 4300 9964 4300 9905
      4299 9898
TIME...MOT...LOC 0159Z 246DEG 33KT 4295 9950 

HAIL...2.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
697 
WWUS53 KLBF 200205
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
905 PM CDT TUE SEP 19 2017

NEC015-103-200245-
/O.CON.KLBF.SV.W.0245.000000T0000Z-170920T0245Z/
Keya Paha NE-Boyd NE-
905 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN KEYA PAHA AND NORTHWESTERN BOYD COUNTIES...

At 905 PM CDT, a severe thunderstorm was located 16 miles southwest
of Herrick, or 18 miles northeast of Springview, moving northeast at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Naper, Nets Peak, Mills and Brocksburg. 

This includes Highway 12 between mile markers 64 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4290 9951 4300 9954 4300 9905 4299 9901
      4296 9905 4290 9924
TIME...MOT...LOC 0205Z 247DEG 32KT 4297 9945 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
451 
WWUS53 KLBF 200221
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
921 PM CDT TUE SEP 19 2017

NEC015-103-200228-
/O.CAN.KLBF.SV.W.0245.000000T0000Z-170920T0245Z/
Keya Paha NE-Boyd NE-
921 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEYA PAHA AND
NORTHWESTERN BOYD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 4290 9951 4300 9954 4300 9905 4299 9901
      4296 9905 4290 9924
TIME...MOT...LOC 0217Z 246DEG 33KT 4302 9929 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:44 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 19, 6:44 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
644 PM CDT Tue Sep 19 2017

.SYNOPSIS...
Issued at 212 PM CDT Tue Sep 19 2017

Pattern remains in transition with weak ridge through the lower
Mississippi Valley and weak ridging into the Great Lakes and Jose
underneath off the coast of Long Island. Broad trough from the
Pacific Northwest into the Dakotas from upper low over central
Canada.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 212 PM CDT Tue Sep 19 2017

Models seem to be in fair agreement this afternoon pushing a
disturbance into the Dakotas over night just barely grazing
northern Zones. Surface trough axis lies from Phillip South
Dakota through the Nebraska Panhandle to Scottsbluff. Closer you
get to the trough axis the lighter the winds. Dense cirrus lying
across all of western Nebraska has inhibited the solar insolation
and inversion is holding low level moisture across the area. See
fire weather discussion below. Lows tonight in the 30s northwest
and the 40s to around 50 elsewhere. Highs on Wednesday only in the
70s as cooler air filters in behind a dry cool front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 212 PM CDT Tue Sep 19 2017

Long term solutions have some problems with timing of waves but
the transition continues. Wednesday cooler with highs in the 70s
and mainly clear skies behind the cold front. Thursday warmer
with winds becoming southerly and a warm front moving across
western Nebraska. Upper trough makes a big push Thursday night
into Friday with cooler moving across the northern plains. Gulf
opens during the day on Friday with good moisture return into the
central plains. PWATS increase to around 2 standard deviations
above for the season. Concerns for heavy rain through the weekend.
Temperatures trending downward Friday through Sunday 60s and 70s
Friday and the 50 and 60s on Sunday. Temperatures to rebound some
on Monday as upper low shears across the Dakotas. 2 to 4 inches
of rain possible across western Nebraska through the weekend with
the greater amounts east of a Valentine to North Platte line.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 615 PM CDT Tue Sep 19 2017

Latest surface plot shows a cold front advancing eastward across
far western NE and currently lies from near Kilgore to Arthur to
Lewellen. Winds behind the cold front will shift to the northwest
with gusts increasing up to 45 mph at times. Current thinking is
as the front advances winds behind will lessen to some extent with
strongest winds expected more so in the eastern Panhandle,
northwest NEB, and the western Sandhills. Elsewhere, gusts up to
35 mph can be expected with the frontal passage.

Otherwise, VFR and dry conditions expected to prevail through the
TAF package. However, in extreme north central NEB slight chances
remain for thunderstorm this evening. Winds shift tomorrow as
high pressure fills in and evolves east across the Central Plains
with winds shifting from westerly during the morning hours to
southerly by mid-late afternoon.

&&

.FIRE WEATHER...
Issued at 212 PM CDT Tue Sep 19 2017

Will let red flag warning go with zone issuance this afternoon.
Front is slower with winds just now entering northwest Nebraska.
Dense cloud cover today has held back the insolation. Rhs have not
fully mixed out and won't till the front rolls through. Some areas
may briefly fall into categories as the front moves across and
mixes things out. Minimum relative humidity will fall to around 15
percent over western Nebraska Wednesday and Thursday but the winds
are not expected to be there to get critical conditions.

&&

.HYDROLOGY...
Issued at 212 PM CDT Tue Sep 19 2017

High river levels will continue along the North Platte River at
Lewellen due to releases in Wyoming.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...ET
FIRE WEATHER...Power
HYDROLOGY...Power
Hazardous weather outlook, Sep 19, 5:03 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
503 PM CDT Tue Sep 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
503 PM CDT Tue Sep 19 2017 /403 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong thunderstorm is possible this evening across Boyd
county, however most of the stronger storms should remain north
of the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A nearly stationary front will result in periods of moderate to
heavy rainfall Friday evening through Sunday. Thunderstorms with
areas of heavy rainfall are possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:41 PM CDTSevere Thunderstorm WarningLBFKeya Paha19 min
Sep 20, 3:32 AM CDTFire Weather WatchLBFChase, Hayes, Lincoln, Perkins12 hr
Sep 20, 3:41 PM CDTRed Flag WarningLBFChase, Hayes, Lincoln, Perkins28 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.